Alert archive / Florida / Tornado Warnings in 1998

Tornado Warning 36, NWS Jacksonville, FL

August 17, 1998Duval County, Florida

NWS Jacksonville, FL issued this tornado warning at Aug 17, 1998, 3:25 PM EDT for Duval County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 1998, 3:25 PM EDT (19:25 UTC)
Expired
Aug 17, 1998, 4:10 PM EDT
In force
45 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Duval County, FL

The radar

The Jacksonville radar (KJAX), 17 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.4 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 989 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
989 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

627 
WFUS1 KJAX 171926 RRA
TORJAX
FLC031-172010-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
325 PM EDT MON AUG 17 1998

* TORNADO WARNING FOR...
  SOUTHERN DUVAL COUNTY IN NORTHEASTERN FLORIDA

* UNTIL 410 PM EDT

* AT 321 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO 1 MILE NORTH OF THE UNIVERSITY OF NORTH FLORIDA ON
  THE  SOUTHSIDE MOVING NORTHEAST AT 5   MPH.  A STORM SPOTTER HAS ALSO
  REPORTED A FUNNEL CLOUD IN THE SAME   VICINITY.


GO TO A SMALL INTERIOR ROOM... ON THE LOWEST FLOOR.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.

WELSH


&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Aug 17, 1:07 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 17, 1:07 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
107 PM EDT MON AUG 17 1998

CURRENT SAT PIX AND 88D INDICATE TWO AREAS OF CONVERGENCE... FRIST
EXTENDS FROM PANHANDLE TO NORTHERN PORTION OF CWA. SECOND... EXTENDS
FROM TRENTON TO JAX. EXPECT A FEW STORMS WILL REACH SEVERE LIMITS
LATE THIS AFTERNOON.

OTHERWISE MODELS TEND TO BRING SOME DRIER AIR ACROSS THE REGION
BY DAY TWO... AS 500 TROF MOVES EAST AND WEAK RIDGE BUILDS ACROSS
THE AREA. AFTRN TEMPS AND CAPE VALUES HOWEVER WILL REMAIN ABOVE NORMAL.

PRELIM
SSI TB 074/089 074/085 22633
JAX TB 074/096 073/094 22633
GNV TB 073/094 072/094 22633

JOHNSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:39 PM EDTSevere Thunderstorm WarningJAXDuval61 min
Aug 17, 2:56 PM EDTSevere Thunderstorm WarningJAXNassau49 min
Aug 17, 3:46 PM EDTTornado WarningJAXSaint Johns29 min
Aug 17, 4:14 PM EDTSevere Thunderstorm WarningJAXSaint Johns31 min
Aug 17, 4:19 PM EDTSevere Thunderstorm WarningJAXNassau66 min

Nearby

Tornado Warnings in Florida, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.